A Natural Remedy Leads To Potentially Lethal Cardiovascular Event

A recent report published in the Canadian Journal of Cardiology highlighted a rare side effect of a botanical medicine. A 45-year-old woman was recently diagnosed with a severe heart-rhythm disorder known as bidirectional ventricular tachycardia (BVT). This rare heart rhythm emerged after an overdose of aconite.

The patient’s husband reported that the woman had drank 50 milliliters of a Chinese medicinal liquid known as “Fuzi” containing the botanical Acontium plant. Thirty minutes following this dose she experienced a sudden drop in blood pressure and then lost consciousness. She had no previous history of heart rhythm problems. Upon examination she had a heart rate of 150 beats per minute and her blood pressure was 50/30 mmHg; she also experienced cyanosis. She was treated with a combination of antiarrhythmic agents such as amiodarone, metoprolol, lidocain, and potassium chloride, all of which were ineffective. She then underwent gastric suction to remove contents of the botanical preparation retained in her stomach. Follow this procedure her BVT was relieved and circulation was improved.

Previous reports of aconitine poisoning have been treated with amiodarone, but in this case, amiodarone and lidocaine were both ineffective. This case report highlights the importance of the care, attention, and educated decisions when prescribing these substances. Even natural botanical substances can be fatal if taken in large amounts. Education is a crucial part of the prescribing process to ensure patients are aware of possible side effects of overdosing and the importance of prescribed dosing.

Yun-Tao Zhao, Lei Wang, Zhong Yi. An Unusual Etiology for Bidirectional Ventricular Tachycardia. Canadian Journal of Cardiology, 2015; DOI: 10.1016/j.cjca.2015.06.024

Recent Posts

Leave a Comment